Patients with type 2 diabetes usually take sugar lowering drugs called SGLT2 Inhibitors, such as Invokana, Invokamet, Farxiga, Xigduo, Jardiance, and Glyxambi. Recent news from the FDA, however, warns those who take SGLT2 inhibitors to watch for symptoms of diabetic ketoacidosis, a life threatening condition.
Diabetic Ketoacidosis (DKA) is dangerously high levels of acid in the bloodstream. SGLT2 inhibitors lower sugar levels by sending the glucose out of the body through urination. This acid level increases when the body breaks down fat particles instead of glucose for energy, which in turn releases ketones, acidic compounds in the blood. Symptoms usually accumulate slowly, with early symptoms that include thirst, frequent urination, and sweet or fruity breath. Over time other symptoms will occur, such as nausea, abdominal pain, vomiting, difficulty breathing, and feeling tired and confused.
On May 15, 2015, the Food and Drug Administration released a warning on the diabetic drug. The warning was based on 20 reports of patients with diabetes who were treated in emergency rooms or were hospitalized. The reports happened between March 2013 and June 2014, and each case had been taking a SGLT2 inhibitor for an average of two weeks.
SGLT2 inhibitor medications were approved by the FDA in 2013 and 2014 for type 2 diabetes. The medication has not been approved to treat type 1 diabetes, but is frequently prescribed to those with type 1 diabetes, experts say.
The FDA has not directly associated SGLT2 inhibitors with ketoacidosis, as the condition could have been brought on by illness or food and water intake. The Food and Drug Administration is warning diabetics and researching the possible side effect.